Hello, I am a 38 y. o. woman in good health and i do not take any medication. About 1 year ago I started reacting violently to foods that are high in Tyramine like salami, cheese, sauerkraut, marzipan, avocado etc... I've had about 12 attacks in 2 years and the symptoms are always the same : about 10 mn after ingesting 2 slices of salami my heart starts racing ( 130 to 150 bpm for 5 to 10 mn), my blood pressure goes up, I feel very dizzy and nauseous and my whole body starts shaking for about 30 mn, which is usually followed by a light headache. I was checked for food allergies it was determined that my only allergy was seafood which of course I avoid.
None of the doctors I've seen could tell me why i became so sensitive to tyramine and if it was a temporary condition. I put myself on a low tyramine diet and I am less terrified of eating as i haven't had an attack in a month. Have you ever seen a patient with the same strange symptoms ? Thank you for your time. Sophie
Tyramine is known to cause migraine headaches in susceptible individuals. Rarely, hypertension and headaches, and other signs of autonomic nervous system stimulation, can be provoked by tyramine in patients with a rare adrenal tumor known as a pheochromocytoma, or in patients with an overactive thyroid gland. Also, some medications, when combined with tyramine, can also cause the kinds of reactions that you describe (the most common drugs associated with this interaction are antidepressants in the monoamine oxidase, or MAO, inhibitor class).
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Digestive and Bowel Disorders , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.